Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 10, NWS Dodge City, KS

April 15, 2003Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 15, 2003, 5:36 PM CDT for Clark County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 5:36 PM CDT (22:36 UTC)
Expired
Apr 15, 2003, 6:30 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Clark County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 2:10 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-518 J/kg
Mixed-layer LCL
2463 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS53 KDDC 152236
SVRDDC
KSC025-152330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
536 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTHWEST KANSAS

* UNTIL 630 PM CDT

* AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF ACRES...OR ABOUT 9 MILES
  NORTHWEST OF ENGLEWOOD...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED
  ASHLAND AT 555 PM CDT
  SITKA AT 600 PM CDT
  CLARK STATE LAKE AT 605 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3737 10008 3704 10008 3705 9957 3744 9959

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 1:53 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 15, 1:53 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
153 PM CDT TUE APR 15 2003

DAYS 1-2...
FORECAST CHALLENGES FOCUS ON SEVERE WX POTENTIAL AND LOCATION
TONIGHT. SFC ANALYSIS PUTS DRYLINE BETWEEN DDC/GCK AT 18Z.  UPPER
SYSTEM NEAR 4 CORNERS THIS AFTERNOON AND WAS CONTINUING EASTWARD
PROGRESSION. RESULTANT FALLING PRESSURES OVER EASTERN
COLORADO/WESTERN KS SHOULD KEEP DRYLINE FAIRLY STATIONARY OR MOVE IT
TO THE WEST SOME DURING THE REST OF THE AFTERNOON. DEWPOINTS IN THE
LOWER 60S AROUND P28.

MODELS IN PRETTY GOOD AGREEMENT HANDLING UPPER SYSTEM. SHOULD SEE
VERY GOOD LIFT AS LOW COMES EAST WITH STRONG DIVERGENCE OVER EASTERN
HALF OF CWA.  THE SHEAR DOES NOT LOOK TOO IMPRESSIVE FOR TORNADOES
BUT THE STRONG LOW AND MID LEVEL WINDS SHOW THAT HIGH WIND SEVERE
STORMS ARE MOST LIKELY. THE MORNING GRIDS WERE VERY GOOD WITH
PLACEMENT OF WX/POPS WITH BEST CHANCES FROM ABOUT DDC EAST. THE ONLY
ADJUST WAS TO INCREASE TO 80 POPS FOR SOUTHEAST CWA TONIGHT AND
REMOVED POPS FOR FAR SOUTHWEST AFTER 05Z.

FOR WINDS TONIGHT/WEDNESDAY, WILL CONTINUE ADVISORY FOR TONIGHT AND
HIGH WIND WATCH

DAYS 3-7...
WITH ANTICIPATED SVRWX THREAT, FOCUS HAS BEEN ON THE SHORT TERM AND
THUS HAVE NOT LOOKED AT MUCH FOR THE EXTENDED.  ONCE THIS FIRST
STORM SYSTEM PASSES THROUGH THE PLAINS, LOW LEVEL MOISTURE WILL BE
SHUNTED SOUTH AGAIN, HOWEVER NOT AS FAR SOUTH AS PREVIOUS SYSTEMS.
FRONTAL BOUNDARY SHOULD STALL OUT OVER SOUTHEAST TEXAS THURSDAY THEN
BEGIN TO LIFT NORTH AS A WARM FRONT.  PRESSURE FALLS WILL ONCE AGAIN
COMMENCE OVER THE LEE OF THE ROCKIES.  AT THIS TIME IT APPEARS IT
WILL BE TOUGH TO GET WARM SECTOR CONVECTIVE ACTIVITY AS FAR NORTH AS
SOUTHWEST KANSAS, BUT IT IS STILL TO EARLY TO DETERMINE THIS
EXACTLY.  SFC LOW SHOULD BE IN THE VICINITY OF WEST CENTRAL KANSAS
ON FRIDAY SO INCREASED WARM AIR ADVECTION IN THE LOW LEVELS SHOULD
WARM AT LEAST MY SOUTHEAST ZONES INTO THE LOWER 70S.  THIS WAS THE
ONLY MAIN ADJUSTMENT TO THE GOING GRIDS.  NO CHANGES MADE TO THE
POP/WX FORECAST AT THIS TIME.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 49 67 37 64 / 70 00 00 00
GCK 45 66 35 63 / 30 00 00 00
EHA 44 72 36 67 / 20 00 00 00
LBL 46 71 37 67 / 20 00 00 00
HYS 53 62 35 61 / 70 30 00 00
P28 55 67 40 65 / 80 00 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FOR TONIGHT AND HIGH WIND WATCH FOR WEDNESDAY.
KSZ030-031-043>046-061>066-074>081-084>090

15/25
Hazardous weather outlook, Apr 15, 5:50 AM CDT, 11 hours 46 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-161050-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
550 AM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE FROM THE SOUTH TO SOUTHWEST AT 25 TO 35 MPH BY
LATE MORNING AND WILL CONTINUE THROUGH THE REST OF TODAY. THE STRONG
WINDS HAVE PROMPTED A WIND ADVISORY FOR ALL OF SOUTHWEST INTO
PORTIONS OF WEST CENTRAL AND SOUTH CENTRAL KANSAS. THE GUSTY WINDS
IN COMBINATION WITH WARM AFTERNOON TEMPERATURES WILL PUSH THE FIRE
DANGER INDEX INTO THE VERY HIGH CATEGORY.

AN INTENSE UPPER LEVEL DISTURBANCE OVER THE DESERT SOUTHWEST EARLY
THIS MORNING WILL MOVE RAPIDLY TOWARD THE CENTRAL PLAINS AND WILL
BE MOVING OUT OVER SOUTHWEST KANSAS LATE THIS AFTERNOON.  THIS WILL
AID IN THE DEVELOPMENT OF THUNDERSTORMS ALONG AND EAST OF A DRYLINE
SITUATED IN SOUTHWEST KANSAS TODAY.  THUNDERSTORMS WILL INITIALLY
DEVELOP ALONG AND EAST OF HIGHWAY 83 AFTER 3 PM AND THEN MOVE TO THE
EAST AND NORTHEAST THIS EVENING.  THE MAIN THREAT FROM THUNDERSTORMS
THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE UPPER SYSTEM MOVES EAST ON WEDNESDAY, A STRONG SURFACE LOW
PRESSURE SYSTEM WILL ALSO MOVE EAST THROUGH SOUTHERN NEBRASKA.
WINDS WILL SWITCH TO THE WEST TO NORTHWEST WEDNESDAY MORNING AND WILL
INCREASE TO 35 TO 45 MPH WITH GUSTS OF 55 TO 60 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED GENERALLY EAST AND NORTHEAST OF A LINE FROM
SCOTT CITY TO GARDEN CITY AND LIBERAL AFTER 3 PM.

GERARD

In the hours before

Special weather statement, Apr 15, 4:57 PM CDT, 39 minutes before
KSZ061-062-074-075-084-085-152300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
457 PM CDT TUE APR 15 2003

...THE TORNADO WATCH IS NO LONGER IN EFFECT FOR A PART OF
SOUTHWEST KANSAS...

AS OF 5 PM CDT, THE TORNADO WATCH NUMBER 118 IS NO LONGER IN EFFECT
FOR THE COUNTIES OF HAMILTON, STANTON, MORTON, KEARNY, GRANT, AND
STEVENS. THE REMAINDER OF THE TORNADO WATCH CONTINUES UNTIL 7 PM
CDT.

AT 5 PM CDT...THE LINE OF SEVERE THUNDERSTORMS HAD MOVED EAST OF
THE AREA. A FEW THUNDERSTORMS MAY FORM LATER THIS EVENING, HOWEVER
THEY ARE NOT LIKELY TO BE SEVERE.

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:18 PM CDTSevere Thunderstorm WarningDDCFinney, Lane57 min
Apr 15, 4:00 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens60 min
Apr 15, 4:09 PM CDTSevere Thunderstorm WarningDDCLane51 min
Apr 15, 4:09 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny66 min
Apr 15, 4:20 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell55 min
Apr 15, 4:46 PM CDTSevere Thunderstorm WarningDDCMeade59 min
Apr 15, 4:59 PM CDTSevere Thunderstorm WarningDDCScott61 min
Apr 15, 5:54 PM CDTSevere Thunderstorm WarningDDCNess51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.